Facebook Pixel
EmpowHER Guest

Knee surgery showed soft bones

By Anonymous May 29, 2012 - 9:14am
Rate This

I'm a 60 year old woman, or will be next month! My last bone density test showed osteopenia. Verging on osteoporosis. My doctor suggested drugs at the time but the more I read about them the less I wanted to start on them. I started Vitamin D instead. Now, I'm trying to decide if I should.
I fell in January and had micro fractures above, below and knee itself. I also completely tore my ACL. It was decided that I should get an ACL replacement. Surgery was six weeks ago.

During surgery the OS had a problem attaching my new ACL because my bones were very soft. He did manage with staples instead of the usual screw.
He suggested I talk with my primary again about drugs. The side effects scare me. I have had many dental problems. I mentioned to my dentist a year ago about going on osteoporosis meds and he didn't like the idea.

Add a Comment3 Comments

HERWriter Guide

Hi Jo

Thanks for your post and I'm sorry you've been through the ringer a bit recently.

Medications for bone health do cause some concern with people who have been advised to take them, due to possible side effects.

Medications include Boniva and Fossimax. All of these medications have side effects because all medications do.

There are many other supplements available besides Boniva or Fosamax -there is also a medication called Raloxifene that works in a way like estrogen to strengthen your bones but without the hormones.

There are also natural treatments including very beneficial diet and exercise recommendations and you can read all about that here:


Please let me know what you think and also tell us what's worrying you in particular about medications as I am merely assuming it's the side effects.

We hope to hear back to you!


May 29, 2012 - 9:58am
EmpowHER Guest
Anonymous (reply to Susan Cody)

Hello Susan,
Thank you for responding. I clicked the link but it gave me an error message.
My two main concerns are the jaw problems and the cost of medication. I have had problems with my teeth and infections. I'm supposed to have a couple of implants soon. I have read pretty scary stories of complications because of the medication. I'm pretty sure bisphosphonates were mentioned the most with this issue. I don't know if other types pose the same risks.
Also, the cost of these medications can be quite expensive. My insurance does not kick in for prescriptions until I meet a $10,000 deductible.
I read about Raloxifene. It could be an alternative. As I understand it's a drug you take daily. I priced it at about $150 a month.
I have tried to do my part with diet, exercise and supplements.
I'll search the site more.

May 29, 2012 - 4:01pm
HERWriter Guide (reply to Anonymous)

Hi Jo

Sorry about the link; that's odd. It disappeared!

Here is a link to Osteopenia in general, with lots of information about diet, exercise and some great articles. http://www.empowher.com/condition/osteopenia

I can't believe the cost of medications. Are you aware that most pharmaceutical companies offer programs for free or low cost medications? You can contact the manufacturers to see if you qualify. I highly recommend you do this.

Here is Eli Lilly's connection for prescription assistance (they make Raloxifene) http://www.rxassist.org/pap-info/company_detail.cfm?CmpId=16

If you need help contacting other companies for other prescriptions, let me know. But I know you will want to weigh the pros and cons of taking any kind of medication first. The first link I gave you might be able to help you there. Side effects really do need to be taken into consideration.

I hope you stay in touch!



May 30, 2012 - 10:34am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.



Get Email Updates

Osteopenia Guide


Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!